Hail, Union
- When
- August 23, 4:50 PM MST
- Where
- Union County, 5 mi W of Sedan
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.150, -103.217
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 PM MDT TUE AUG 23 2005 .DISCUSSION... ACTIVE DAY IN STORE FOR THE FORECAST AREA AS SHOWERS/THUNDERSTORMS CONTINUE TO ERUPT OVER THE REGION...WITH MOISTURE AS WELL AS UPPER LEVEL ENERGY IN POSITION TO INTERACT WITH INCOMING SOLAR RADIATION. WATER VAPOR LOOP INDICATING MONSOONAL MOISTURE OVER NRN OLD MEXICO ON MONDAY HAS ADVECTED NORTHWARD...WITH ADDITIONAL MID-LEVEL JUICE MOVING IN FROM SE AZ COMPLIMENTS OF OLD/ONGOING SHOWERS AND STORMS. HURRICANE HILARY CHURNING TOWARD COLDER WATERS OVER THE PACIFIC... HOWEVER THE BRUNT OF THIS MOISTURE WILL BE SHIFTED IN THE OPPOSITE DIRECTION OF THE MAINLAND DUE TO ELY FLOW BENEATH UPPER LEVEL HIGH. MORNING CLOUDS WERE THIN ENOUGH FOR MANY AREAS WITHIN THE FORECAST AREA TO REALIZE CONVECTIVE TEMP...WHICH WAS AROUND 87F ON THE KABQ MORNING SOUNDING. DEVELOPING STORMS HAVE PLENTY OF MID-LEVEL ASCENT TO WORK WITH AS RUC80 ANALYSIS INDICATING VORTICITY MAXIMUM PUSHING THROUGH THE WRN PARTS OF THE STATE. EVEN STRONGER DISTURBANCES ARE SWINGING THROUGH THE BASE OF THE WEAK TROUGH OVER SRN CA/FAR NW OLD MEXICO...AND ARE PROGGED TO TRAVERSE THROUGH NEW MEXICO IN SEVERAL PIECES THIS EVENING/OVERNIGHT AND LIKELY INTO WED AS WELL. ATTM... IT APPEARS THE WEAK TROUGH AXIS WILL SWING THROUGH THE FOUR CORNERS REGION BY 06Z...THE NORTH CENTRAL MOUNTAINS BY 12Z AND THE NE ZONES BY 18Z. IN THE WAKE...EXPECT SUBSIDENCE AND DRIER WESTERLY FLOW TO PRECLUDE FURTHER PRECIPITATION. WITH ALL OF THIS IN MIND...HAVE HIT THE HARDEST POPS STRETCHING FROM THE SW CORNER OF THE CWA TO THE NE ZONES. SEVERE THREAT APPEARS TO BE MINIMAL AT THIS TIME. HOWEVER... A FEW STORMS MAY BE STRONG DURING PEAK HEATING HOURS COMPLIMENTS OF REASONABLE 25-35KT 0-6KM BULK SHEAR VALUES...HIGHEST ALONG THE WEST CENTRAL ARIZONA BORDER AND THE FAR NE CORNER OF NEW MEXICO. SHORT TERM MODELS ARE MORE INLINE WITH MOISTURE FIELDS FOR THE WED PERIOD. EXPECT DRIER 500MB AIR TO SHIFT INTO THE NW QUADRANT OF THE STATE...HOWEVER FEEL THAT ENOUGH LINGERING LOW-LEVEL MOISTURE COULD SPARK AN ISOLATED STORM. BULK OF THE 500MB JUICE WILL BE POSITIONED OVER THE SRN HALF OF NEW MEXICO AND THE ERN PLAINS. REMAINING WEAK DISTURBANCES WILL TRY TO RIP THROUGH SOUTHWESTERLY FLOW ON BACKSIDE OF STRENGTHENING HIGH. WILL STRUCTURE POP GRIDS WITH HIGHEST VALUES ACROSS THE SOUTH AND ISOLD COVERAGE IN THE NRN MOUNTAINS WHERE LESS MID-LEVEL MOISTURE SHOULD BE PRESENT. HIGH PRESSURE ALOFT BUILDS OVER THE RED RIVER VALLEY OF NRN TEXAS... WHICH SHOULD ALLOW MOST OF THE REGION TO ENTER RECYCLE MODE ON THU. WILL KEEP ISOLD POPS OVER MOST LOCATIONS...HOWEVER BOTH THE NAM/GFS ARE INDICATING A WEAK SHORTWAVE CLIPPING THE NE CORNER OF THE STATE AS IT RIDES THE NRN PERIPHERY OF UPPER HIGH. LATER SHIFTS WILL NEED TO MONITOR THIS FEATURE...HOWEVER IT COULD BE WORKING WITH LIMITED MID-LEVEL MOISTURE. ADDITIONALLY...POPS ACROSS THE WRN ZONES MAY BE OVERDONE AS WELL AS GFS IS MUCH MORE BULLISH WITH DRY AIR INTRUSION WITHIN THE DESERT SW. EXTENDED FORECAST REMAINS UNCHANGED AS INHERITED ISOLD POPS SPLIT THE DIFFERENCE WITH WET DGEX/DRY GFSLR. MODELS HAVING A DIFFICULT TIME ASCERTAINING THE STRENGTH AND POSITION OF THE 500MB HIGH. THE MAIN QUESTION WILL BE HOW FAR SOUTH THE WESTERLIES WILL TRAVEL IN RESPONSE TO A HIGH AMPLITUDE TROUGH MOVING INTO THE PACIFIC NW/NRN GREAT BASIN. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 89 57 89 / 10 10 10 10 GALLUP.......................... 52 83 52 85 / 20 10 10 10 GRANTS.......................... 51 83 52 85 / 30 20 20 20 GLENWOOD........................ 57 88 57 89 / 30 20 20 20 CHAMA........................... 42 76 42 76 / 20 10 10 20 LOS ALAMOS...................... 51 83 51 83 / 30 10 10 10 RED RIVER....................... 39 73 39 75 / 30 10 10 20 TAOS............................ 48 82 49 84 / 20 10 10 20 SANTA FE........................ 52 82 53 84 / 30 10 20 10 SANTA FE AIRPORT................ 55 84 56 87 / 30 10 20 10 ESPANOLA........................ 53 86 54 89 / 20 10 10 10 ALBUQUERQUE HEIGHTS............. 64 86 65 89 / 30 10 20 10 ALBUQUERQUE VALLEY.............. 60 87 61 90 / 30 10 20 10 ALBUQUERQUE FOOTHILLS........... 61 85 62 88 / 30 10 20 10 ALBUQUERQUE WEST MESA........... 62 87 63 90 / 30 10 20 10 SOCORRO......................... 62 87 63 89 / 30 10 20 10 SANDIA PARK/CEDAR CREST......... 54 80 54 81 / 40 20 20 20 MORIARTY/ESTANCIA............... 52 84 52 85 / 40 20 20 10 CARRIZOZO....................... 60 85 61 86 / 30 20 20 10 RUIDOSO......................... 54 78 55 78 / 40 20 20 20 RATON........................... 51 83 51 88 / 30 10 10 10 LAS VEGAS....................... 52 81 53 84 / 40 10 10 10 ROY............................. 58 84 58 86 / 40 20 20 10 CLAYTON......................... 62 87 62 89 / 40 20 20 10 SANTA ROSA...................... 61 90 61 91 / 30 20 20 10 TUCUMCARI....................... 66 93 66 93 / 30 20 20 10 FORT SUMNER..................... 64 91 65 92 / 30 20 20 10 CLOVIS.......................... 65 91 65 92 / 20 20 20 10 PORTALES........................ 65 92 64 92 / 20 20 20 10 ROSWELL......................... 67 95 68 94 / 30 20 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE AUG 23 2005 NMZ001>021-026-241200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 532 AM MDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND ADVISORIES FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 112 PM MDT TUE AUG 23 2005 NMZ016-019-026-232000- CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- ...STRONG THUNDERSTORM MOVING THROUGH FAR SOUTHEAST LINCOLN COUNTY AND WESTERN CHAVES COUNTY... AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES SOUTH OF PICACHO. MOVEMENT WAS EAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME SOUTHEASTERN LINCOLN COUNTY AND RURAL WEST CENTRAL CHAVES COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 316 PM MDT TUE AUG 23 2005 NMZ019-232200- CHAVES COUNTY PLAINS- ...LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTH CENTRAL CHAVES COUNTY... AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND VERY HEAVY RAIN EXTENDING SOUTH FROM WESTERN PORTIONS OF ROSWELL TO EAST OF HIGHWAY 285. THIS LINE WILL CROSS HIGHWAY 285 SPREADING HEAVY RAIN AND WIND FROM ROSWELL TO DEXTER...HAGERMAN AND LAKE ARTHUR THROUGH 400 PM. MOVEMENT WAS EAST AT 20 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BITTER LAKE WILDLIFE REFUGE...DEXTER...GREENFIELD...HAGERMAN...LAKE ARTHUR AND MIDWAY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 529 PM MDT TUE AUG 23 2005 NMZ007-240015- FAR NORTHEAST PLAINS- ...STRONG THUNDERSTORM MOVING OVER NORTHEAST UNION COUNTY... AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES WEST OF SENECA. MOVEMENT WAS SOUTHEAST AT 15 MPH. ALSO...VERY HEAVY RAINFALL IS EXPECTED WITH THIS STORM...PRODUCING A QUICK ONE HALF TO ONE INCH OF RAIN IN 30 TO 60 MINUTES. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 49
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 531 PM MDT TUE AUG 23 2005 NMZ006-007-240030- FAR NORTHEAST PLAINS-HARDING COUNTY- ...STRONG THUNDERSTORM MOVING OVER NORTHEAST HARDING AND SOUTHERN UNION COUNTIES... AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF BUEYEROS. MOVEMENT WAS NORTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HAYDEN. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 23
The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464850.